Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

August 6, 2014Chase County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 6, 2014, 7:02 PM CDT for Chase County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 7:02 PM CDT (00:02 UTC)
Expired
Aug 6, 2014, 7:30 PM CDT
In force
28 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS83 KICT 070002
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED AUG 6 2014

KSZ053-069-070-070030-
BUTLER-CHASE-GREENWOOD-
702 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CASSODAY...OR 21 MILES SOUTH OF
  COTTONWOOD FALLS...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MATFIELD GREEN.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3825 9641 3803 9634 3798 9673 3815 9678
TIME...MOT...LOC 0002Z 254DEG 28KT 3809 9664

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 6, 6:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED AUG 6 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 241 PM CDT WED AUG 6 2014

A WEAK SHORTWAVE TROUGH ACROSS CENTRAL KANSAS EARLY THIS
AFTERNOON...WILL TRACK SLOWLY EASTWARD ACROSS EASTERN KANSAS THIS
EVENING INTO THE OVERNIGHT. ISOLATED-SCATTERED THUNDERSTORMS
SHOULD DEVELOP ALONG THE LOW-MID LEVEL TROUGH AXIS BY LATE THIS
AFTERNOON MAINLY ALONG/EAST OF I-135...AIDED BY STRONG HEATING AND
WEAK UPPER DIVERGENCE. STORM ACTIVITY MAY INCREASE IN COVERAGE
TONIGHT OVER THE FLINT HILLS/SOUTHEAST KS...AS MOISTURE
TRANSPORT/ISENTROPIC LIFT INCREASE INTO THAT REGION. ALTHOUGH
SHEAR IS WEAK...MODERATE INSTABILITY AND SUB-CLOUD DEWPOINT
DEPRESSIONS OF 25-30 DEGREES FAHRENHEIT COULD LEAD TO LOCALLY GUSTY
WINDS WITH THE STRONGER STORMS LATE THIS PM/EVE. A WEAK FRONTAL
BOUNDARY WILL SAG SOUTHWARD INTO SOUTHERN KS ON THURSDAY.
HOWEVER...THINK MOST OF THE AREA WILL BE DRY WITH WEAK SUBSIDENCE
IN THE WAKE OF THE DEPARTING WAVE.

THE FRONTAL BOUNDARY MAY OSCILLATE SOME OVER THE KANSAS REGION
THURSDAY NIGHT INTO SATURDAY...AS A COUPLE OF ADDITIONAL WEAK UPPER
DISTURBANCES EJECT FROM THE SOUTHWEST ACROSS THE CENTRAL PLAINS.
UPSLOPE FLOW OVER THE HIGH PLAINS IN COMBINATION WITH THE UPPER
WAVES...WILL RESULT IN ADDITIONAL THUNDERSTORM CHANCES ALONG/NORTH
OF THE FRONT WHERE MOISTURE WILL BE POOLING.

EXPECT SEASONABLY WARM TEMPERATURES THROUGH THE PERIOD...ALTHOUGH
ANY DAYTIME CONVECTION/CLOUDS COULD LOCALLY HINDER HIGHS SOME.

JMC

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 241 PM CDT WED AUG 6 2014

HIT AND MISS THUNDERSTORM CHANCES WILL PERSIST SUNDAY INTO POSSIBLY
MONDAY ALONG AND NORTH OF A WAVERING FRONTAL BOUNDARY ACROSS THE
KANSAS REGION. THE MID-UPPER RIDGE WILL TEMPORARILY STRENGTHEN
MONDAY-TUESDAY BEFORE FLATTENING AROUND MIDWEEK. THIS COULD RESULT
IN DRIER WEATHER MONDAY NIGHT INTO THE DAYTIME WEDNESDAY. AN UPPER
WAVE TOPPING THE RIDGE AND AN ASSOCIATED FRONTAL BOUNDARY COULD
BRING A RETURN OF THUNDERSTORM CHANCES WEDNESDAY NIGHT INTO THURSDAY.
TEMPERATURES ARE EXPECTED TO CONTINUE GENERALLY WITHIN A FEW DEGREES
OF CLIMATOLOGICAL AVERAGES DURING THE PERIOD.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 643 PM CDT WED AUG 6 2014

CURRENT MESOSCALE CONVECTIVE INDUCED VORT (MCV) CENTER TO THE
NORTH OF KSLN HAS LED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING TO THE NORTH AND EAST OF THE KSLN TAF SITE.  A COUPLE OF
LINGERING STORMS JUST TO THE NORTH OF KSLN...UNDERNEATH THE MCV
CENTER...MAY ROTATE SOUTHEAST TO NEAR KSLN...SO WILL GO WITH A VCTS
FOR THIS CHANCE FOR A FEW HOURS.  ALSO WILL GO WITH A VCTS FOR
KRSL...AS SOME ISOLATED DIURNALLY DRIVEN SHOWERS OVER THE HIGH
PLAINS MAY DROP SOUTHEAST INTO KRSL.

WILL GO WILL VFR CONDITIONS FOR THE KICT AND KHUT AS AIRMASS SOUTH
OF THE ABOVE MENTIONED MCV STAYS DRY.

ELEVATED SHOWER AND STORM CHANCE MAY INCREASE OVER SE KS TOWARDS
05-06Z/THU...AS WING OF THE MCV SWINGS SOUTHEAST INTO SE KS...AND
MID LEVEL LIFT INCREASES IN THIS AREA.  SO WILL GO WITH A VCTS FOR
KCNU FOR THE 05-09Z TIME FRAME. THINK AFTER 09Z/THU...LIFT MOVES
EAST-NORTHEAST OUT OF THE AREA.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  95  71  91 /  30  10  20  20
HUTCHINSON      71  95  69  89 /  20  10  30  30
NEWTON          71  92  69  88 /  40  10  20  20
ELDORADO        72  93  70  90 /  50  10  10  20
WINFIELD-KWLD   72  94  72  92 /  40  10  10  20
RUSSELL         67  91  66  86 /  20  10  50  30
GREAT BEND      68  93  67  87 /  10  10  50  30
SALINA          70  92  68  88 /  40  10  30  30
MCPHERSON       70  94  68  88 /  30  10  30  30
COFFEYVILLE     74  94  72  92 /  60  30  20  20
CHANUTE         73  92  70  89 /  60  30  20  20
IOLA            72  90  70  88 /  60  30  20  30
PARSONS-KPPF    73  93  71  91 /  60  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 3:09 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT WED AUG 6 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
309 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT...PRIMARILY ALONG AND EAST OF INTERSTATE 135. A FEW STRONG
STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH
WIND GUSTS TO 50 MPH AND SMALL HAIL.

HEAT INDICES OF NEAR 100 TO 103 DEGREES WILL CONTINUE UNTIL EARLY
THIS EVENING...MAINLY ALONG AND EAST OF INTERSTATE 135.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH THIS
WEEKEND. A FEW STRONG STORMS WILL BE POSSIBLE PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS...WITH WIND GUSTS TO 50 MPH AND SMALL
HAIL.

HEAT INDICES OF NEAR 100 DEGREES WILL BE POSSIBLE DURING THE
AFTERNOON HOURS THURSDAY AND FRIDAY...ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 6, 7:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED AUG 6 2014

KSZ053-069-070-070030-
BUTLER-CHASE-GREENWOOD-
702 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CASSODAY...OR 21 MILES SOUTH OF
  COTTONWOOD FALLS...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MATFIELD GREEN.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3825 9641 3803 9634 3798 9673 3815 9678
TIME...MOT...LOC 0002Z 254DEG 28KT 3809 9664

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:17 PM CDTSpecial Weather StatementICTChase28 min
Aug 6, 8:38 PM CDTSpecial Weather StatementICTChase, Harvey37 min
Aug 6, 10:34 PM CDTSpecial Weather StatementICTButler, Harvey26 min
Aug 6, 11:09 PM CDTSpecial Weather StatementICTButler36 min
Aug 6, 11:29 PM CDTSpecial Weather StatementICTSedgwick31 min
Aug 6, 11:35 PM CDTSevere Thunderstorm WarningICTSedgwick40 min
Aug 7, 12:15 AM CDTSpecial Weather StatementICTSedgwick30 min
Aug 7, 12:26 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner49 min
Aug 7, 12:41 AM CDTSevere Thunderstorm WarningICTButler, Cowley49 min
Aug 7, 1:10 AM CDTSpecial Weather StatementICTSedgwick35 min
Aug 7, 1:51 AM CDTSpecial Weather StatementICTLabette, Montgomery24 min
Aug 7, 1:55 AM CDTSpecial Weather StatementICTSumner35 min
Aug 7, 2:14 AM CDTSpecial Weather StatementICTSumner31 min
Aug 7, 2:18 AM CDTSpecial Weather StatementICTLabette27 min
Aug 7, 3:14 AM CDTSpecial Weather StatementICTHarvey31 min
Aug 7, 4:51 AM CDTSpecial Weather StatementICTRussell24 min
Aug 7, 5:27 AM CDTSpecial Weather StatementICTBarton33 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.